Alert archive / California / Special Weather Statements in 2023

Special Weather Statement, NWS Eureka, CA

May 23, 2023Trinity County, California

NWS Eureka, CA issued this special weather statement at May 23, 2023, 5:21 PM PDT for Trinity County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2023, 5:21 PM PDT (00:21 UTC)
Expired
May 23, 2023, 5:45 PM PDT
In force
24 min
Issued by
NWS Eureka, CA
Hail
0.75 in
Wind
30

County Trinity County, CA

The radar

The Medford radar (KMAX), 130 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2023-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2023-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2250 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WWUS86 KEKA 240021
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
521 PM PDT Tue May 23 2023
 
CAZ107-240045-
Northern Trinity CA-
521 PM PDT Tue May 23 2023

...A strong thunderstorm will impact portions of east central Trinity
County through 545 PM PDT...

At 520 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Vollmers, or 17 miles northwest of Shasta Dam, moving
east at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of east central
Trinity County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4098 12257 4098 12259 4097 12260 4092 12261
      4090 12260 4089 12261 4088 12263 4085 12264
      4083 12266 4081 12266 4084 12274 4101 12268
      4100 12255
TIME...MOT...LOC 0020Z 286DEG 8KT 4091 12262 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

$$

DB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at May 23, 2:29 PM PDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 23, 2:29 PM PDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
229 PM PDT Tue May 23 2023

.SYNOPSIS...Brisk northerly winds will continue along the coast
through evening, and then gradually subside tonight into
Wednesday. Otherwise, a daily chance of scattered afternoon
showers and thunderstorms will exist across the Yolla Bolly
Mountains through mid to late week.

&&

.DISCUSSION...A tight surface pressure gradient was positioned
over NWRN CA this afternoon, and was aiding in north-northwest
winds gusting to 30 mph along the coast. Those winds will continue
through the evening hours, and then subside later tonight, with
additional periods of generally diurnally forced breezy north-
northwesterlies occurring during the remainder of the week each
afternoon. Otherwise, an upper-level trough with embedded
disturbances will linger over the West Coast through late week.
Afternoon destabilization beneath the trough is forecast to be
maximized across the Yolla Bolly Mountains each afternoon this
week, and will aid in scattered shower/isolated thunderstorm
development. Elsewhere outside of the mountainous interior,
conditions will generally be dry during the next seven days, and
temperatures will be mainly seasonable.

&&

.AVIATION...Strong north-northwesterlies gusting from 25 to 35 kt
were observed along the coast this afternoon. Those winds will
continue through evening, and then gradually subside later
tonight. Elsewhere, light south winds were occurring at KUKI, but
those winds are expected to briefly switch to north-northwest
during late afternoon into early evening. Otherwise, skies will
mainly be clear during the next 24 hours, though patches of
scattered stratus may approach KACV late tonight.

&&

.MARINE...Strong northerlies continue with sustained gales over
all waters. In addition, steep hazardous seas accompany the winds,
and those seas will persist during the next 24 hours. Thereafter,
seas and winds will subside during mid to late week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning until midnight PDT tonight for PZZ450-455.

     Hazardous Seas Warning from midnight tonight to 5 PM PDT
     Wednesday for PZZ450-455.

     Gale Warning until 5 PM PDT Wednesday for PZZ470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, May 23, 3:20 AM PDT, 14 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Eureka CA
320 AM PDT Tue May 23 2023

CAZ101>115-241030-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
320 AM PDT Tue May 23 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 23, 5:21 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
521 PM PDT Tue May 23 2023

CAZ107-240045-
Northern Trinity CA-
521 PM PDT Tue May 23 2023

...A strong thunderstorm will impact portions of east central Trinity
County through 545 PM PDT...

At 520 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Vollmers, or 17 miles northwest of Shasta Dam, moving
east at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Trinity County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4098 12257 4098 12259 4097 12260 4092 12261
      4090 12260 4089 12261 4088 12263 4085 12264
      4083 12266 4081 12266 4084 12274 4101 12268
      4100 12255
TIME...MOT...LOC 0020Z 286DEG 8KT 4091 12262

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

DB

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:51 PM PDTSpecial Weather StatementEKATrinity39 min
May 24, 3:01 PM PDTSmall Craft AdvisoryEKA42 hr
May 24, 3:01 PM PDTHazardous Seas WarningEKA6 hr

Nearby

Special Weather Statements in California, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.